Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 19, NWS Morristown, TN

September 1, 2017Cherokee County, Clay County, North Carolina; 5 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Sep 1, 2017, 9:14 AM EDT for Cherokee County, Clay County, North Carolina; 5 counties in Tennessee. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 1, 2017, 9:14 AM EDT (13:14 UTC)
Expired
Sep 1, 2017, 6:00 PM EDT
In force
9 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 67 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

836 
WWUS74 KMRX 011314
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
914 AM EDT Fri Sep 1 2017

...Windy conditions across the higher elevations of eastern
Tennessee and southwest North Carolina...

.As the remnants of tropical system Harvey moves across middle 
Tennessee into eastern Kentucky today windy conditions will occur 
across the higher elevations of east Tennessee and southwest 
North Carolina. South to southeast winds of 20 to 30 mph with 
gusts to 50 mph are possible above 3000 feet this morning and 
afternoon.

NCZ060-061-TNZ041-043-072-074-087-012200-
/O.NEW.KMRX.WI.Y.0019.170901T1314Z-170901T2200Z/
Cherokee-Clay-Cocke Smoky Mountains-Southeast Greene-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Murphy, Hayesville, Cosby, Cedar Creek, 
Cades Cove, Gatlinburg, and Coker Creek
914 AM EDT Fri Sep 1 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect until 6 PM EDT this evening. 

* EVENT...South to southeast winds between 20 to 30 mph with gusts
  of 40 to 50 mph across the eastern Tennessee and southwest 
  North Carolina mountains.

* TIMING...Strong south winds this morning and afternoon across 
  the higher elevations of east Tennessee and southwest North 
  Carolina.
  
* IMPACTS...The windy conditions may down trees, branches and
  power lines. Driving high profile vehicles in these conditions
  will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

TD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Sep 1, 7:20 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 1, 7:20 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
720 AM EDT Fri Sep 1 2017

.AVIATION...Remnants of Harvey will continue to spread occasional
showers across the TAF sites through much of the next 24 hours. This
will keep bands of mid and low clouds moving through the area with
occasional MVFR conditions possible.  Also...as the center of the
low lifts north and east across middle TN and into KY...winds will
increase across the region...and TAF sites will see breezy and gusty
conditions. Sustained winds will average 10 to 20 KTs with gusts of
25 to 35 KTs possible.  Afternoon thunderstorms are expected to
develop over the area as well.  The breezy and gusty conditions
should decrease after sunset but winds will remain elevated through
much of the night.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Sep 1, 3:47 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
347 AM EDT Fri Sep 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
347 AM EDT Fri Sep 1 2017 /247 AM CDT Fri Sep 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon. Some
thunderstorms may produce a tornado or produce damaging winds
mainly west of I-81 and north of I-40. The best time for this to
occur will be between 3pm and 6pm EST.

Winds will also increase through the day to as high as 15 to 25
mph with gusts to near 35 mph by this afternoon. The strongest
winds will occur at higher elevations of the Smokies.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Storm Spotters may be needed for parts of northeast Tennessee and
southwest Virginia today.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 12:28 AM EDTSpecial Weather StatementMRXMarion62 min
Sep 1, 1:02 AM EDTSpecial Weather StatementMRXHamilton, Sequatchie58 min
Sep 1, 1:36 PM EDTSpecial Weather StatementMRXHancock24 min
Sep 1, 1:53 PM EDTSevere Thunderstorm WarningMRXHancock37 min

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in North Carolina, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.